Citation: TooBad. "Springing Steps: An Experience with Methadone (exp40841)". Erowid.org. May 30, 2007. erowid.org/exp/40841
Because of a back injury, I have to take methadone on a daily basis. A girl I knew from a long time ago wrote me about it because she knew I took it and her son had gotten busted for it's possession. the only thing I could think of was 'why? why would he want methadone?' I would think that when you initially take it, and take a fairly large does you'll get a 'high' from it. But I've taken a lot of pain medication and I've received a lot better highs than methadone gives.
Now days, I've pretty well settled on a dose of anywhere from 50 to 70 mg per day. If I take much more than that, I tend to get sick. As a suppressant, it shut downs my digestive system. That gives me the upset stomach and the crummy feeling lower abdomen. Taking that dose, I feel almost nothing when I take it. No buzz, no high, no nothing. It does work for pain though.
Since I never know when the pain will get worse, I always carry a bottle with me. I had gone camping and horseback riding once and during the horseback riding, I lost the bottle of pills. All of them, every single pill I had access to until I got back home to another state. Being a schedule II drug, the doctor can not prescribe any more, once I get my prescription, that's it, no more until I'm due for my next one.
That night I knew I was in trouble, but it wasn't that bad. The drug working it's way out of my system I guess, I still had some left in my brain. On the trip back to her place the next day, I could feel the problem coming up. I had gone through slight withdrawal before, so I knew what to expect, at least to a certain extent. My muscles started twitching a little. As long as I kept active, I was ok, no big deal. That night though, was sheer hell.
As that day came to a close, the ability to keep active was getting harder. The way it starts for me is the muscles. My muscles act like a spring if you will. If I try to sit still, the 'spring' will start compressing. The longer I sit still, the higher the compression becomes. Until the compression can not be contained, and then I have to move explosively, or violently to 'release' the spring.
That's keeping active keeps me in check. As long as I move, the springs pressure is release. But when I stop, BOING! It sounds funny, but it's not. Try sitting there watching TV, or anything, having to move every two seconds. The more violet moves could send me off the bed or chair altogether. It's actually painful to not move. That's the really fucked up part, it hurts to not move. Like I said at the start, it's not something that can be described.
Since because of the pain, I have to take sleeping pills and muscles relaxers also sometimes, I had some of those with me as well. Normally, one pill of either one will put me to sleep with no question from me. One Flexeril and I'm out, nothing I can do about it. That night, since I knew I was going to have trouble, I decided to take a sleeping pill and a muscle relaxer. That should put me to sleep so I can get some rest and everything will be OK in the morning. I ended up taking 4 more muscle relaxers and 3 more sleeping pills. And I was still wound up tighter than a clock. I knew I had to stop or I would OD on them.
I still never got any sleep. It was really hot, so I went outside to cool off and so I wouldn't disturb anybody getting up and down, up and down. In hopes of releasing the pressure in my muscles, I walked up and down the street, then lay down trying to get a bit of sleep real quick before the muscle problem came back. Never got any sleep. I walked up and down that street all damn night long, miles, up and down, up and down, up and down. I laid down a dozen times trying to get some sleep, and never did.
Very early the next morning my fiancÚ came out side and saw me, I was practically sleep walking down the street. I even walked into a car and set off the alarm. In all, it was about 60 hours with no sleep, but it's not like on speed, it's forced to be awake.
She finally talked me into calling the doctor, after explaining to her that he can't give me a refill. He prescribed some Clonidine to counter-act the withdrawal symptoms. That dosage was one tablet three times a day. All I had to do was get through that day, get on the plane and get home where I had some more pills squirreled away, maybe 16 hours. It was more like three pills an hour!!! They did help but not that much. I was afraid I was going to OD on the airplane.
I asked the doctor about it, because I thought it would have gone on a few hours and then I'd be OK. He said it may have stopped after about three or four weeks, and after only getting worse. That was without a doubt one of the most horrible nights/days of my life. To be forced to move every few seconds is just horrible.
Now, I have a bottle of pills that I carry every where I go, I keep a bottle in the car, I keep one in the bedroom, I keep one in the living room, if I go camping, I'll have one bottle with me, in my pack and in the car and even in the first aid kit. I will NEVER be without access to my medication again.
And one of my biggest worries is getting off of this stuff. If my back ever gets fix, how in the world am I ever going to get off of this stuff? Will I be hooked forever?
All I could do was ask my old friend 'Why? Why methadone??' It's a really fucked up drug, but it works.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.